Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 29, 2004, 2:32 PM EDT for Marlboro County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 29, 2004, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Marlboro County, SC
The radar
The Columbia radar (KCAE), 150 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:30 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KILM 291832 TORILM SCC069-291915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 232 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 315 PM EDT * AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHEAST OF WALLACE...OR 9 MILES NORTHEAST OF CHERAW...MOVING WEST AT 5 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WALLACE BY 305 PM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3467 7967 3485 7965 3491 8000 3467 8002 $$ TRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 29, 11:33 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 29, 11:33 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1133 AM EDT SUN AUG 29 2004
.SHORT TERM /TODAY/...
TROPICAL STORM GASTON MADE LANDFALL IN BULLS BAY...NORTHERN
CHARLESTON COUNTY SC. THE STORM IS EXPECTED TO BE CENTERED IN
NORTHERN WILLIAMSBURG COUNTY LINE AROUND 2 PM...NEAR MARION SC BY 6
PM...AND JUST WEST OF LUMBERTON BY 10 PM. WINDS WILL GRADUALLY
DIMINISH AS THE STORM TRAVELS OVER LAND BUT TROPICAL STORM FORCE
WINDS ARE STILL EXPECTED THROUGH MUCH OF INLAND SOUTH CAROLINA AND A
SMALL PORTION OF INLAND NORTH CAROLINA THROUGH THIS EVENING.
WIDESPREAD TREE AND POWER LINE DAMAGE...MUCH LIKE THAT EXPERIENCED
IN THE WILMINGTON AREA A FEW WEEKS AGO WITH CHARLEY...IS EXPECTED
ACROSS INLAND SOUTH CAROLINA FROM KINGSTREE NORTH THROUGH FLORENCE.
WE HAVE RECEIVED ONE REPORT OF DAMAGE...TREES BLOWN DOWN IN LAKE
CITY IN SOUTHERN FLORENCE COUNTY SC. SEE THE LATEST ILM LOCAL STORM
REPORT FOR MORE INFORMATION.
HURRICANE WARNINGS ARE NOW DROPPED. THE TROPICAL STORM WARNINGS
ALONG THE COAST HAVE BEEN SCALED BACK TO INCLUDE ONLY THE SOUTH
CAROLINA COAST SOUTH OF LITTLE RIVER INLET. THE FLOOD WATCH WILL
CONTINUE FOR THE ENTIRE CWA THIS AFTERNOON...BUT THE EXPECTATION IS
THAT THE INLAND SOUTH CAROLINA COUNTIES STAND THE BEST CHANCE OF
RECEIVING FLOODING WITH THIS STORM. UPDATED QPF GRIDS INDICATE A
SWATH OF 2-5 INCHES OF RAIN ALONG THE TRACK OF THE STORM FROM 12Z
THIS MORNING THROUGH TONIGHT.
UPDATED PRODUCTS WILL BE FORTHCOMING AS QUICKLY AS WE CAN GET THEM
OUT.
&&
.MARINE...
SEAS RUNNING IN THE RANGE OF 8.5 FEET FOR THE PAST FEW HOURS AT
FRYING PAN SHOALS. CONSIDERING GASTON IS NOW INLAND...PROGGED TO
MOVE A LITTLE MORE WESTWARD...AND WEAKEN...SCALED BACK WINDS AND
WAVE HEIGHTS THIS AFTERNOON AND EVENING SOMEWHAT. INITIALIZED GRIDS
AT 9 FEET AT 15 UTC...41013 AND BASICALLY MAINTAINED THIS LEVEL
UNTIL LATE THIS AFTERNOON WHEN AFFECTS FROM THE STORM START TO WANE.
REGARDING WINDS...DROPPED TROPICAL STROM WARNINGS NC WATERS AND
HOISTED SMALL CRAFT ADVISORY. MAINTAINED TROPICAL STORM WARNINGS FOR
SC WATERS.
&&
.AVIATION...
PREDOMINATE MVFR...WITH TEMPO IFR CONDITIONS WINDS GUSTING TO 40-45
KNOTS...EXPECTED AT CRE/MYR/FLO THROUGH 02Z WHEN GASTON FINALLY
MOVES NORTH OF TERMINALS. AFTER 02Z...MVFR CONDITIONS WILL IMPROVE
TO VFR AND PRECIPITATION WILL GRADUALLY END AS WINDS VEER TO
SOUTHWEST TO WEST AT 10 TO 20 KNOTS. ILM WILL BE PREDOMINATELY VFR
EARLY...BECOMING MVFR BY 17Z...WITH TEMPO IFR CONDITIONS AND WINDS
GUSTING TO 40 KNOTS AS RAIN BANDS MOVE ACROSS. VFR CONDITIONS AND NO
PRECIPITATION AFTER 30/10Z AT ILM.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH PENDER-NEW HANOVER-BRUNSWICK-BLADEN-
COLUMBUS-ROBESON COUNTIES
INLAND TROPICAL STORM WIND WARNING ROBESON COUNTY
SC...TROPICAL STORM WARNING HORRY-GEORGETOWN COUNTIES
FLOOD WATCH HORRY-GEORGETOWN-DILLON-MARION-FLORENCE-
WILLIAMSBURG-DARLINGTON-MARLBORO COUNTIES
INLAND TROPICAL STORM WIND WARNING WILLIAMSBURG-FLORENCE-DILLON-
MARION-DARLINGTON-MARLBORO COUNTIES
MARINE...TROPICAL STORM WARNING LITTLE RIVER INLET TO S
SANTEE RIVER
PUBLIC...TRA
MARINE...SHK
AVIATION...MRRHazardous weather outlook, Aug 29, 12:04 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1204 PM EDT SUN AUG 29 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291900- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 1204 PM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ...HURRICANE WARNING DISCONTINUED... ...TROPICAL STORM WARNING DISCONTINUED FROM SURF CITY TO LITTLE RIVER INLET... ...INLAND TROPICAL STORM WIND WARNING DISCONTINUED FOR BLADEN AND COLUMBUS COUNTIES... ...TROPICAL STORM WARNING FROM LITTLE RIVER INLET SOUTH TO THE SOUTH SANTEE RIVER... ...INLAND TROPICAL STORM WIND WARNING FOR ALL OF INLAND SOUTH CAROLINA PLUS ROBESON COUNTY IN NORTH CAROLINA... ...FLOOD WATCH FOR ALL COUNTIES... ...HIGH RISK OF RIP CURRENTS TODAY... TROPICAL STORM GASTON IS MOVING NORTH THROUGH INLAND SOUTH CAROLINA. THE STORM IS EXPECTED TO BE CENTERED IN NORTHERN WILLIAMSBURG COUNTY LINE AROUND 2 PM...NEAR MARION SC BY 6 PM...AND JUST WEST OF LUMBERTON BY 10 PM. WINDS OF 35 TO 45 MPH WITH UP TO 60 MPH GUSTS ARE EXPECTED ALONG THE PATH OF THE STORM IN WILLIAMSBURG...GEORGETOWN...HORRY... MARION...AND FLORENCE COUNTIES IN SOUTH CAROLINA. THIS IS ENOUGH TO PRODUCE FAIRLY WIDESPREAD DAMAGE TO TREES AND POWER LINES. AS THE STORM MOVES FARTHER NORTH LATE THIS AFTERNOON INTO THIS EVENING THE WINDS WILL GRADUALLY DIMINISH. ACROSS NORTHERN SOUTH CAROLINA IN DILLON...MARLBORO...DARLINGTON... AND ROBESON COUNTY NORTH CAROLINA...25 TO 35 MPH WINDS WITH GUSTS TO 45 MPH WILL DEVELOP THIS EVENING. THIS WILL CAUSE ONLY ISOLATED DAMAGE TO TREES AND POWER LINES. GASTON WILL MOVE FARTHER NORTH AND INTO CENTRAL NORTH CAROLINA DURING THE DAY MONDAY...TAKING THE RAIN AND WIND ALONG WITH IT. FLOODING RAINFALL IS EXPECTED ALONG THE PATH OF GASTON...PRODUCING 3 TO 5 INCHES OF RAIN IN A NARROW BAND THROUGH WILLIAMSBURG...MARION... FLORENCE AND TOWARD THE LUMBERTON AREA BY TONIGHT. AREAS FARTHER EAST TOWARD THE COAST WILL HAVE LIGHTER AMOUNTS ALTHOUGH SQUALLS WILL BRING VERY HEAVY BRIEF PERIODS OF RAIN. THERE IS ALSO THE THREAT OF ISOLATED TORNADOES THROUGH THIS AFTERNOON AHEAD OF THE PATH OF GASTON. .DAY TWO...MONDAY THROUGH SATURDAY... A COLD FRONT WILL MOVE ACROSS ON TUESDAY...FOLLOWED BY SEVERAL DAYS OF DRY WEATHER. MAJOR HURRICANE FRANCES IS EXPECTED TO REMAIN WELL SOUTH OF THE CAROLINAS AND SHOULD IMPACT FLORIDA NEXT WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. TRA
In the hours before
Local storm report, Aug 29, 10:20 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 AM TROPICAL STORM LAKE CITY 33.87N 79.76W
08/29/2004 FLORENCE SC FIRE DEPT/RESCUE
TREES BLOWN DOWN ON PARKED CARS AT AN APARTMENT COMPLEX.
OTHER TREES SNAPPED OFF ACROSS THE ROAD.
&&
TRASpecial weather statement, Aug 29, 11:27 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1127 AM EDT SUN AUG 29 2004 NCZ097-100-101-291700- BRUNSWICK NC-NEW HANOVER NC-PENDER NC- INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE... SOUTHPORT AND WILMINGTON 1127 AM EDT SUN AUG 29 2004 ...TROPICAL STORM WARNING CANCELED... TROPICAL STORM GASTON HAS MADE LANDFALL NEAR BULLS BAY IN NORTHERN CHARLESTON COUNTY SOUTH CAROLINA. THE STORM IS TRACKING NORTH THROUGH INLAND SOUTH CAROLINA AND IS TAKING THE HEAVIEST WINDS AND RAINS WITH IT. WITH THE WESTWARD ADJUSTMENT IN THE FORECAST TRACK OF TROPICAL STORM GASTON...TROPICAL STORM FORCE WINDS ARE NO LONGER EXPECTED ACROSS PENDER...NEW HANOVER OR BRUNSWICK COUNTIES IN NORTH CAROLINA. SOUTHEAST WINDS OF 15 TO 25 MPH WITH 35 MPH GUSTS...MAINLY IN SQUALLS...ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. WINDS MAY BE SLIGHTLY STRONGER THIS EVENING BUT STILL BELOW TROPICAL STORM STRENGTH ACROSS WESTERN BRUNSWICK COUNTY. WINDS WILL SHIFT TO A SOUTHERLY DIRECTION AND SLOWLY DIMINISH OVERNIGHT. STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:09 PM EDT | Flash Flood Warning | ILM | Williamsburg | 3 hr |
| Aug 29, 5:35 PM EDT | Flash Flood Warning | ILM | Darlington, Florence | 4 hr |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.